South Dakota, 2020

High Wind in South Dakota, September 24, 2020

September 24, 2020 · NWS UNR · 3 events in 3 counties and zones

After a very warm day, a strong cold front passed through during the evening hours. The strongest winds developed in the Rapid City area and adjacent plains, where a few gusts around 60 mph were recorded.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

After a very warm day, a strong cold front passed through during the evening hours. The strongest winds developed in the Rapid City area and adjacent plains, where a few gusts around 60 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 24, 5:58 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 24, 5:58 PM MST, 3 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
658 PM MDT Thu Sep 24 2020

.UPDATE...
Issued at 658 PM MDT Thu Sep 24 2020

Based on upstream obs and the expectation of enhanced pressure
rises behind an approaching cold front, confidence is increasing
in a strong wind event tonight for much of the wrn SD plains. Main
point of consideration this evening has been the potential for
nocturnal stabilization to limit ability for winds to make it to
the sfc, particularly given a lack of appreciable CAA behind the
front. Nevertheless, based on fcst soundings and observed post-
frontal pressure rise of 5 mb/2 hr at KMLS, think CAA will be
just enough to promote steep lapse rates in the lowest 1-2 kft
above ground layer, facilitating the transfer of some gusts 40+
kt to the sfc. Thus, have introduced a wind advisory for much of
the area through 10z, with the expectation that the winds will
develop from NW to SE across the advisory area beginning shortly.
Suspect highest gusts will be in the "squeeze" zone east of the
Black Hills, likely beginning closer to 04-06z.

Expiration time of 02z for Red Flag Warning over nern WY still
looks to be on track. Prefrontal SW winds are gradually
diminishing and should mostly give way to nocturnal stabilization
in the next hour or so. As the front crosses the area later this
evening, winds will increase out of the NW, but RH will also rise.

&&

.DISCUSSION...(This Evening Through Thursday)
Issued at 146 PM MDT Thu Sep 24 2020

Water vapor shows upper ridge extending from the Desert SW into
the Northern Plains, with upper trof over the Pac NW into the
Northern Rockies. At the surface, low is centered over
northeastern MT with dryline extending southward into northeastern
WY, and cold front through south central MT. Dry/Gusty southwest
winds across northeastern WY early this afternoon with expanding red
flag conditions.

Dry cold front associated with trof moving through the Northern
Rockies will create a period of gusty northwest winds this
evening and overnight, with winds decreasing on Friday. Highs
Friday will be a bit cooler than today.

Mean upper trof shifts through the Northern Rockies into the
Northern Plains late Friday into Saturday. Strong cold front moves
through early Saturday producing gusty northwest winds and cooler
temps. Not much moisture to work with, but there could be a few
showers. Given the strength of winds and cold advection, some
wind highlights may be necessary especially for northwest SD.

A strong jet streak will deepen the trof over the Northern Plains
on Sunday, driving another cold front through the area. Another
period of gusty northwest winds and potential wind highlights can
be expected with highs in the 50s/60s. Again, not much moisture
to work with but a few -showers expected, possibly mixing with
snow at times in the higher elevations.

Upper trof sets up over the Upper Midwest/Great Lakes through the
end of next week, with periodic dry cold fronts and bouts of gusty
northwest winds and elevated fire weather conditions. Temps likely
to be near and below climo for most of the period.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 525 PM MDT Thu Sep 24 2020

Despite continued smoke/haze, VFR conds should persist through the
TAF period.

Main concern this period will be the potential for strong wind
gusts behind a front that will cross the area from NW to SE this
evening/overnight. Limiting factors will be any nocturnal
stabilization prior to the front's arrival and the lack of strong
cold air advection behind the front, which could limit potential
for higher-end gusts. However, think some 35-40 kt or higher gusts
will be possible across portions of the wrn SD plains thru approx
12z.

&&

.FIRE WEATHER...
Issued at 146 PM MDT Thu Sep 24 2020

Dry/gusty southwest winds behind a dry line have created red flag
conditions over northeast WY this afternoon. Red flag conditions
are expected to continue into the evening, before a cold front
brings slightly higher relative humidity back into the region
tonight. There will be a period of gusty northwest winds behind
the cold front.

Gusty northwest winds will develop both Saturday and Sunday across
the region as a series of cold front moves through. Although a few
showers will be possible, moisture will be limited and most areas
will remain dry. Minimum relative humidity of 20-35 percent both
days combined with the gusty winds will create elevated fire
weather conditions through the weekend.

Much of next will be near or a bit cooler than average. A series
of dry cold fronts will bring gusty northwest winds and low
relative humidity at times along with elevated fire weather
conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 4 AM MDT Friday for SDZ001-002-012>014-026-
     031-032-043-072-073.

WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317.

&&

Update...Sherburn
DISCUSSION...Johnson
AVIATION...Sherburn
FIRE WEATHER...Johnson
Hazardous weather outlook, Sep 24, 3:43 AM MST, 17 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
443 AM MDT Thu Sep 24 2020

SDZ001-WYZ054>056-058-251045-
Harding-Northern Campbell-Southern Campbell-Western Crook-Weston-
443 AM MDT Thu Sep 24 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Hot, dry, and breezy weather today will result in critical fire
weather conditions this afternoon and early evening. See the Red
Flag Warning product for more details.

A cold front will cross the area tonight, bringing a period of gusty
northwest winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Mild, dry, and windy weather will result in elevated fire weather
concerns for the next several days. Saturday looks particularly
gusty, with sustained winds of 25 to 35 mph, and gusts around 50 mph
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-012>014-024>032-041>044-072>074-WYZ057-071-251045-
Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Wyoming Black Hills-
Northeastern Crook-
443 AM MDT Thu Sep 24 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Hot, dry, and breezy conditions will result in very high fire
danger today.

A cold front will cross the area tonight, bringing a period of gusty
northwest winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Mild, dry, and windy weather will result in elevated fire weather
concerns for the next several days. Saturday looks particularly
gusty, with sustained winds of 25 to 35 mph, and gusts around 50 mph
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-251045-
Mellette-Todd-Tripp-
543 AM CDT Thu Sep 24 2020

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

A cold front will cross the area tonight, bringing a period of gusty
northwest winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Mild, dry, and windy weather will result in elevated fire weather
concerns for the next several days. Saturday looks particularly
gusty.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Sep 24, 8:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT THU SEP 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     NON-TSTM WND GST 7 NW ROCKYPOINT         44.99N 105.19W
09/24/2020  M50 MPH          CROOK              WY   MESONET

0824 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
09/24/2020  M54 MPH          HARDING            SD   ASOS

&&

KDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Meade Co Plains

When
September 24, 9:00 PM MST to 10:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
September 24, 9:00 PM MST to 10:00 PM MST
Where
Rapid City forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
September 24, 9:00 PM MST to 11:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914518, 914519, 914520.